Although cases of hepatic vein thrombosis (Budd Chiari Syndrome) in oral contraceptive (OC) users have been reported in the literature, the association has not been definitively established. Hepatic vein thrombosis, an uncommon disorder, presents with right upper quadrant abdominal pain, hepatomegaly, and ascites. Diagnostic procedures include hepatic scintiscans, ultrasonography, computerized tomography and magnetic resonance imaging, determination of intrahepatic pressure, liver biopsy, and inferior vena cava and hepatic venography. Hepatic vein thrombosis may develop without an apparent underlying cause or as a complication of an illness known to be associated with vascular thromboses such as polycythemia rubra vera or paroxysmal nocturnal hemoglobinuria. In relation to the large numbers of women taking OCs, there have been very few cases of hepatic vein thrombosis. Evidence linking OC use to the development of hepatic adenomas is far more convincing. In a multicenter case-control study of 33 cases of hepatic vein thrombosis in women 15-45 years of age, each of whom was matched to 3-4 controls, the relative risk of hepatic vein thrombosis in OC users compared with nonusers was 2.37 (p 0.02). It was noted that the 1 patient with paroxysmal nocturnal hemoglobinuria, 5 of 12 patients with overt primary myeloproliferative disorder, and 7 of 8 patients with a forme fruste of a myeloproliferative disorder were OC users, suggesting that OCs--through their thrombogenic action--augmented the thrombotic tendency of the underlying condition. The objectives of therapy in hepatic vein thrombosis are to relieve the hepatic congestion and prevent further clot formation. The majority of patients die within 3 years of diagnosis.
ASJC Scopus subject areas